Alert archive / California / Small Craft Advisories in 2024

Small Craft Advisory 22, NWS Eureka, CA

February 20, 2024

NWS Eureka, CA issued this small craft advisory at Feb 20, 2024, 8:50 AM PST. It took effect at Feb 20, 2024, 9:00 AM PST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2024, 8:50 AM PST (16:50 UTC)
In effect from
Feb 20, 2024, 9:00 AM PST
Expired
Feb 21, 2024, 9:00 AM PST
In force
24 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

002 
WHUS76 KEKA 201650
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
850 AM PST Tue Feb 20 2024

PZZ450-202300-
/O.CON.KEKA.GL.W.0016.000000T0000Z-240220T2300Z/
Pt St George to Cape Mendocino out 10 nm-
850 AM PST Tue Feb 20 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

* WHAT...South winds 20 to 30 kt with gusts up to 40 kt and seas 
  10 to 13 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ470-202300-
/O.CON.KEKA.GL.W.0016.000000T0000Z-240220T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
850 AM PST Tue Feb 20 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  12 to 15 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ455-475-210100-
/O.CON.KEKA.SE.W.0011.000000T0000Z-240220T1700Z/
/O.NEW.KEKA.SC.Y.0022.240220T1700Z-240221T0500Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
850 AM PST Tue Feb 20 2024

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...

* WHAT...For the Hazardous Seas Warning, very steep and 
  hazardous seas 12 to 14 feet. For the Small Craft Advisory, 
  south winds 20 to 30 kt with gusts up to 40 kt and seas 10 to 
  13 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Hazardous Seas Warning, until 9 AM PST this 
  morning. For the Small Craft Advisory, until 9 PM PST this 
  evening.

* IMPACTS...Very steep and hazardous seas could capsize or cause 
  damage to vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for rough seas and consider remaining in port
until hazardous seas subside.

&&

$$
4 follow-up statements
287 
WHUS76 KEKA 202253
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
253 PM PST Tue Feb 20 2024

PZZ470-210700-
/O.CON.KEKA.GL.W.0016.000000T0000Z-240220T2300Z/
/O.EXB.KEKA.SC.Y.0022.240220T2300Z-240221T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
253 PM PST Tue Feb 20 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PST WEDNESDAY...

* WHAT...For the Gale Warning, south winds 25 to 30 kt with 
  gusts up to 40 kt and seas 14 to 16 feet. For the Small Craft 
  Advisory, southwest winds 15 to 25 kt with gusts up to 35 kt 
  and seas 10 to 14 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Gale Warning, until 3 PM PST this afternoon. 
  For the Small Craft Advisory, until 3 AM PST Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-210700-
/O.CON.KEKA.GL.W.0016.000000T0000Z-240220T2300Z/
/O.EXB.KEKA.SC.Y.0022.240220T2300Z-240221T1100Z/
Pt St George to Cape Mendocino out 10 nm-
253 PM PST Tue Feb 20 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PST WEDNESDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 kt with 
  gusts up to 40 kt and seas 11 to 13 feet. For the Small Craft 
  Advisory, south winds 20 to 30 kt with gusts up to 40 kt and 
  seas 9 to 13 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...For the Gale Warning, until 3 PM PST this afternoon. 
  For the Small Craft Advisory, until 3 AM PST Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ455-475-210500-
/O.CON.KEKA.SC.Y.0022.000000T0000Z-240221T0500Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
253 PM PST Tue Feb 20 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WHAT...South winds 10 to 20 kt with gusts up to 30 kt and seas 
  10 to 14 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
329 
WHUS76 KEKA 210449
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
849 PM PST Tue Feb 20 2024

PZZ455-475-210600-
/O.EXT.KEKA.SC.Y.0022.000000T0000Z-240221T0600Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
849 PM PST Tue Feb 20 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Seas 10 to 12 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ470-211100-
/O.CON.KEKA.SC.Y.0022.000000T0000Z-240221T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
849 PM PST Tue Feb 20 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
WEDNESDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 10 to 11 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 3 AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ450-211100-
/O.CON.KEKA.SC.Y.0022.000000T0000Z-240221T1100Z/
Pt St George to Cape Mendocino out 10 nm-
849 PM PST Tue Feb 20 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
WEDNESDAY...

* WHAT...South winds 15 to 20 kt with gusts up to 30 kt and seas 
  9 to 11 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 3 AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
028 
WHUS76 KEKA 211038
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
238 AM PST Wed Feb 21 2024

PZZ470-211700-
/O.EXT.KEKA.SC.Y.0022.000000T0000Z-240221T1700Z/
Pt St George to Cape Mendocino 10 to 60 nm-
238 AM PST Wed Feb 21 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WHAT...Seas 9 to 10 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ450-211700-
/O.EXT.KEKA.SC.Y.0022.000000T0000Z-240221T1700Z/
Pt St George to Cape Mendocino out 10 nm-
238 AM PST Wed Feb 21 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WHAT...South winds 5 to 15 kt and seas 7 to 11 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
436 
WHUS76 KEKA 211645
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
845 AM PST Wed Feb 21 2024

PZZ470-211745-
/O.EXP.KEKA.SC.Y.0022.000000T0000Z-240221T1700Z/
Pt St George to Cape Mendocino 10 to 60 nm-
845 AM PST Wed Feb 21 2024

...SMALL CRAFT ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...


$$

PZZ450-211745-
/O.EXP.KEKA.SC.Y.0022.000000T0000Z-240221T1700Z/
Pt St George to Cape Mendocino out 10 nm-
845 AM PST Wed Feb 21 2024

...SMALL CRAFT ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Feb 20, 3:48 AM PST, 5 hours 2 minutes earlier.

Area forecast discussion, Feb 20, 3:48 AM PST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
348 AM PST Tue Feb 20 2024

.SYNOPSIS...Another round of stronger wind, rain and isolated
thunderstorms is expected late this morning through the evening
with the focus more in Humboldt and Del Norte counties. Light
showers will continue on Wednesday with a brief break Wednesday
night and Thursday morning before another system brings light rain
and breezy winds Thursday night. Dry weather is now expected for
the weekend with more rain early next week.

&&

.DISCUSSION...The upper level low off the coast is starting to
slowly drift northward. This will start to move the focus of the
impacts to the north. Another wave moving around this low is
expected to bring an increase in winds and showers again later
this morning through the afternoon to mainly Humboldt and Del
Norte counties. 925 mb winds increase to around 50 kt this
afternoon over Crescent City. This will likely mix down some 45 to
50 mph gusts. Farther south along the Humboldt coast winds are
not expected to be as strong at the lower elevations, but the
higher terrain areas such as Kneeland will likely see gusts to 45
or 50 mph. So have extended the wind advisory for Del Norte
county and expanded it to the mountains of Humboldt county. Snow
levels continue to be around 4500 to 5000 feet in Trinity county
and significant snow is likely falling about these elevations. So
have continued the winter storm warning. The threat for heavy rain
will diminish so will allow the flood watch to expire this
morning.

Tonight and Wednesday showers are expected to diminish in
coverage, especially in Mendocino and Lake counties. There may be
a slight uptick in again Wednesday afternoon, but they will
likely diminish again overnight. This will likely allow widespread
valley fog in areas that do clear out by early Wednesday morning.
A brief dry period is expected Wednesday night and Thursday
morning with another upper level low approaching the area.
Widespread valley is likely again Thursday morning. The upper
level low is expected to bring a chance for light rain Thursday
afternoon through Friday morning. This low has trended closer and
therefore rainfall amounts have increased slightly. There is still
quite a bit of uncertainty on where exactly this low will track.
The current forecast has less than a quarter of an inch of rain in
the King Range and lower amounts elsewhere. Southerly winds are
expected to strengthen again with this next low. This whole
forecast hinges on how close the low comes to the coast before it
stalls and drops south.

Friday this low is expected to move out of the area and drier
weather is expected to return for the weekend. The valleys will
likely see fog each night, but otherwise clearing skies are
expected. Late Sunday afternoon or overnight another system is
expected and this one is dropping down from the northwest bringing
colder air and lower snow levels. Rainfall amounts look lighter
and snow will likely be the bigger impact in the north. Hwy 199
at the Collier Tunnel has a 40 percent chance of more than 6
inches of snow on Monday. Trinity, Mendocino and Lake counties
are only expected to see very light precip amounts and snow is not
currently expected to cause impacts. MKK

&&

.AVIATION...Occasional showers are expected to continue this
morning and this will bring occasional MVFR conditions to most
airports. Later this morning and into the afternoon winds and
showers are expected to increase along the Humboldt and Del Norte
coasts. This may bring some gusts of 35 to 40 at KCEC. Farther
south winds will be lighter at KACV and KUKI. SHower coverage will
be less in Mendocino and Lake counties this afternoon and KUKI is
expected to see more VFR conditions than farther north. There is
still a slight chance for thunderstorms across much of the area.
This chance diminishes later this morning, but is expected to
increase again in the afternoon. Tonight fog is expected to
develop in some of the valleys of Mendocino and Lake counties and
this may form at KUKI. MKK

&&

.MARINE...Another marine weather statement was issued this
morning for a line of thunderstorms crossing the NW corner of the
northern outer waters, with more expected today and this
afternoon. Prevailing winds will continue to diminish this morning
in the southern waters, but will remain elevated in northern
zones and areas near Cape Mendocino through this afternoon. The
locally generated waves will also decrease, resulting in the
combined wave height dropping below Hazardous Seas criteria by mid
morning in the southern waters, though the wave heights hover
just below criteria for several hours longer. A long period swell
will fill in Tuesday afternoon alongside a decaying mid-period
swell as sig wave heights decrease. Another broad area of low
pressure is forecast to approach the PNW late this week. Winds
associated with this low are expected to be lighter, and because
the low will track south south of the area, the winds will be
offshore and therefore fetch limited for the inner waters.
Confidence is low on the exact track of this low and a small shift
could significantly change the wind fields. TRN

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory until 6 PM PST this evening for CAZ101-102-
     104>106.

     Flood Watch until 9 AM PST this morning for CAZ103>106-
     108>115.

     Wind Advisory until 4 AM PST early this morning for CAZ103.

     High Wind Warning until 4 AM PST early this morning for
     CAZ104>106-108.

     Winter Storm Warning until 3 PM PST this afternoon for
     CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 3 PM PST this afternoon for PZZ450-470.

     Hazardous Seas Warning until 9 AM PST this morning for
     PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Local storm report, Feb 20, 5:41 AM PST, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
541 AM PST Tue Feb 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     Non-Tstm Wnd Dmg 6 NNE Comptche          39.35N 123.57W
02/20/2024                   Mendocino          CA   Law Enforcement

            Tree down blocking the road. Time estimated
            based on CHP report.

&&

MKK
Special weather statement, Feb 20, 6:15 AM PST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Eureka CA
615 AM PST Tue Feb 20 2024

CAZ104-106-201430-
Southwestern Humboldt CA-Southern Humboldt Interior CA-
615 AM PST Tue Feb 20 2024

...GUSTY SHOWERS WILL IMPACT SOUTHWESTERN HUMBOLDT COUNTY THROUGH 630
AM PST...

At 615 AM PST, Doppler radar was tracking gusty showers near Shelter
Cove, moving north at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shelter Cove, Honeydew, Weott, and Ettersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4034 12425 4034 12390 4001 12396 4001 12403
      4003 12406 4002 12407 4003 12408 4007 12408
      4010 12411 4011 12413 4013 12419 4016 12422
TIME...MOT...LOC 1415Z 180DEG 37KT 4010 12408

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MKK
Special weather statement, Feb 20, 6:45 AM PST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Eureka CA
645 AM PST Tue Feb 20 2024

CAZ104-106-201530-
Southwestern Humboldt CA-Southern Humboldt Interior CA-
645 AM PST Tue Feb 20 2024

...GUSTY SHOWERS WILL IMPACT SOUTHWESTERN HUMBOLDT COUNTY THROUGH 730
AM PST...

At 644 AM PST, Doppler radar was tracking gusty showers near
Honeydew, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Honeydew, Petrolia, Bull Creek, and Ettersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4032 12432 4037 12397 4010 12396 4008 12409
      4011 12412 4013 12419 4016 12422 4018 12425
TIME...MOT...LOC 1444Z 168DEG 24KT 4016 12410

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MKK
Local storm report, Feb 20, 7:29 AM PST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
729 AM PST Tue Feb 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     Non-Tstm Wnd Dmg 6 ENE Boonville         39.04N 123.27W
02/20/2024                   Mendocino          CA   Dept of Highways

            Tree over roadway blocking route 253.

&&

JHW
Local storm report, Feb 20, 7:30 AM PST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
730 AM PST Tue Feb 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 AM     Non-Tstm Wnd Dmg 1 SE Myrtletown         40.78N 124.12W
02/20/2024                   Humboldt           CA   Utility Company

            Power outage effecting roughly 300 customers
            since 3 AM.

&&

JHW

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 4:48 PM PSTSpecial Marine WarningEKA27 min
Feb 19, 5:14 PM PSTSpecial Marine WarningEKA16 min
Feb 19, 6:09 PM PSTSpecial Marine WarningEKA36 min
Feb 19, 6:19 PM PSTSpecial Weather StatementEKA26 min
Feb 19, 8:06 PM PSTSpecial Marine WarningEKA24 min
Feb 19, 9:37 PM PSTSpecial Weather StatementEKANapa23 min
Feb 20, 12:27 AM PSTSpecial Marine WarningEKA33 min
Feb 20, 6:15 AM PSTSpecial Weather StatementEKA15 min
Feb 20, 6:45 AM PSTSpecial Weather StatementEKA45 min

Nearby

Small Craft Advisories in California, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.